C. Pham, S. Shen, F. Bruce
We present a 75 year-old female with a 4 month history of worsening bilateral pruritic erythematous eruption with scaly central desquamation and hyperkeratotic red-brown papules coalescing into patches on axillar, abdomen, buttocks and inner thigh. This set on the background of primary biliary cirrhosis complicated by recurrent hepatocellular carcinoma (HCC) requiring regular imaging with contrast exposure. The eruption was initially treated with antifungal therapy and oral cephalexin with minimal improvement. Histology of the affected skin showed conﬂuent parakeratosis with some compact keratosis, small amount of granular material present within the stratum corneum. As her dermatosis progressively worsened despite, the patient was admitted for urgent dermatological workup to avoid delay of her HCC treatment. Revisiting the history of presenting complaint, the patient revealed that she had recently started using a benzylalkonium chloride (BAC) based laundry rinse aid. The patient was diagnosed with granular parakeratosis secondary to BAC exposure and was prescribed topical methylprednisolone aceponate 0.1% ointment and told to cease using the product and any clothing article which may contain traces of BAC. At her four weeks follow-up there was complete resolution of her eruption and the patient underwent successful microwave ablation of her HCC. Granular parakeratosis is a rare reactive skin condition which is often under-recognised in the clinical setting. Red herrings for diagnostic workup for this patient was the presence of liver disease and active malignancy as well as concomitant contrast exposure, which skewed towards necrolytic migratory erythema and contrast-related reaction as the initial differential diagnosis.